Kansas, 2005

Hail and Damaging Winds in Kansas, May 23, 2005

May 23, 2005 · NWS GLD · 13 events in 7 counties and zones

6 hail, 6 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 4:48 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, May 23, 4:48 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON MAY 23 2005

.UPDATE...ZONES HAVE BEEN UPDATED TO ADD NEW SEVERE TUNDERSTORM
WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA ZONES FROM RED
WILLOW COUNTY NEBRASKA TO THOMAS COUNTY TO WICHITA COUNTY OF
KANSAS EASTWARD. TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM MDT
FOR REST OF FORECAST AREA. MADE NO OTHER CHANGES TO GOING FORECAST
EXPECT TO ADD MENTION OF STORMS BEING SEVERE WITH DAMAGING WIDNS
AND LARGE HAIL WITH NEW SEVERE THUNDERSTORM WATCH. STRONG TO
SEVERE THUNDERSTORMS HAVE BEEN ACTIVE OVER EASTERN COLORADO PAST
FEW HOURS AND WILL CONTINUE TO DEVELOP AND SPREAD EASTWARD INTO THE
EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR KSZ001...
      KSZ002...KSZ013...KSZ027.
      SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
      FOR KSZ003...KSZ004...KSZ014...KSZ015...KSZ016...KSZ028...
      KSZ029...KSZ041...KSZ042.
.NE...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR NEZ079...
      NEZ080.
      SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
      FOR NEZ081.
.CO...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR COZ090...
      COZ091...COZ092.

&&

LAMMERS
Hazardous weather outlook, May 23, 9:20 AM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT MON MAY 23 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1020 AM MDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE
AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS.

A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF
THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE
AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA
RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD
BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A
CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST
ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT.

INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING
WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT.
HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A
LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING
WINDS AND AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY
NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT
TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION.  SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF
THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE
REGION BEHIND A FRONT.  DANGEROUS CLOUD TO GROUND LIGHTNING CAN
ACCOMPANY ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT).

JRM

In the hours before

Special weather statement, May 23, 4:11 PM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT MON MAY 23 2005

KSZ003-004-014>016-028-029-041-042-NEZ081-240400-
DECATUR-GOVE-GRAHAM-GREELEY-LOGAN-NORTON-RED WILLOW-SHERIDAN-THOMAS-
WICHITA-
511 PM MDT (611 PM CDT) MON MAY 23 2005

...TORNADO WATCH #317 IN EFFECT UNTIL 10 PM MDT (11 PM CDT)...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR PORTIONS OF EXTREME SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS FOR THIS AFTERNOON AND THIS EVENING. THE FOLLOWING
COUNTIES ARE INCLUDED IN THE WATCH:

IN KANSAS: DECATUR...NORTON...THOMAS...SHERIDAN...GRAHAM...LOGAN...
GOVE...GREELEY AND WICHITA.

IN NEBRASKA: RED WILLOW

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

LAMMERS
Local storm report, May 23, 4:43 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 SW VERNON             39.89N 102.37W
05/23/2005  2.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

PAINTER
Local storm report, May 23, 4:58 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             20 N HAIGLER            40.30N 101.94W
05/23/2005  0.75 INCH        DUNDY              NE   PUBLIC

&&

MMEHLE
Local storm report, May 23, 6:12 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             4 NE KIRK               39.66N 102.55W
05/23/2005  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

MWM
Local storm report, May 23, 6:41 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             6 NE KIRK               39.68N 102.52W
05/23/2005  1.75 INCH        YUMA               CO   PUBLIC

            GROUND COVERED

&&

MWM
Local storm report, May 23, 6:58 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             WRAY                    40.08N 102.23W
05/23/2005  1.00 INCH        YUMA               CO   TRAINED SPOTTER

            HAIL COVERED GROUND VERY LITTLE RAIN

&&

PAINTER

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Logan

When
May 23, 7:36 PM MST
Where
Logan County, Oakley
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -100.850

Hail, Logan

When
May 23, 7:37 PM MST
Where
Logan County, Oakley
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -100.850

Thunderstorm Wind, Logan

When
May 23, 7:37 PM MST
Where
Logan County, 2 mi S of Oakley
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.100, -100.850

Hail, Logan

When
May 23, 7:40 PM MST
Where
Logan County, Oakley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -100.850

Hail, Thomas

When
May 23, 7:50 PM MST
Where
Thomas County, 8 mi S of Colby
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -101.050

Hail, Wallace

When
May 23, 8:00 PM MST
Where
Wallace County, Sharon Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -101.733

Lightning, Gove

When
May 23, 8:05 PM MST
Where
Gove County, Grinnell
Reported by
TRAINED SPOTTER
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Lightning struck a house producing damage from both the lightning stike and the fire.

Thunderstorm Wind, Norton

When
May 23, 8:09 PM MST
Where
Norton County, Lenora
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.600, -100.000

Thunderstorm Wind, Wallace

When
May 23, 8:11 PM MST
Where
Wallace County, Sharon Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.883, -101.733

Thunderstorm Wind, Norton

When
May 23, 8:19 PM MST
Where
Norton County, Lenora
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.600, -100.000

Hail, Wallace

When
May 23, 8:20 PM MST
Where
Wallace County, 2 mi N of Wallace
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.950, -101.583

Thunderstorm Wind, Greeley

When
May 23, 8:44 PM MST
Where
Greeley County, Tribune
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.467, -101.750

Thunderstorm Wind, Wichita

When
May 23, 8:50 PM MST
Where
Wichita County, 6 mi W of Leoti
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.467

Semi trailer overturned in high winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453535, 5453536, 5453546, 5453537, 5453538, 5453539, 5453547, 5453540, 5453541, 5453542, 5453545, 5453543, 5453544.